Article Text

PDF

Spectrum of antibiotic-associated diarrhoea.
  1. A H Lishman,
  2. I J Al-Jumaili,
  3. C O Record

    Abstract

    In an attempt to find the extent to which Clostridium difficile could be implicated as the cause of antibiotic-associated diarrhoea, the stools of 53 patients who had diarrhoea after a course of antibiotics were investigated for the presence of C. difficile toxin. Ten of the patients (19%) were found to be positive, but the stools of four out of 53 patients without diarrhoea after a course of antibiotics were also found to contain C. difficile toxin (7.5%). The titre of toxin in patients both with and without diarrhoea fell within the same range (up to 10(-5)). Neither the organism nor its toxin was found in the stool of 26 patients with ulcerative colitis, eight with Crohn's disease, 49 with non-specific diarrhoea, and 27 normal controls. We conclude that, while C. difficile is responsible for a proportion of cases of antibiotic-associated diarrhoea, the concentration of toxin is not the sole factor affecting the severity of this disorder.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.